A St. John the Baptist coroner claims that the world's first THC overdose occurred in LaPlace, according to WWL.
After a 39-year-old woman was found dead in her apartment in February and investigators from Dr. Christy Montegut's office arrived on the scene, they did not find an apparent cause of death at the home.
After performing an autopsy, Dr. Montegut was again puzzled.
"Lungs were totally healthy," Montegut told Eyewitness News. In fact, he found each of the woman's organs healthy and no traces of illness.
"I was kind of surprised that the only thing we found was elevated levels of THC," he said. The THC (Delta 9 Tetrahydrocannabinol), marijuana's main active ingredient, entered her system through her use of a marijuana vaping pen, according to her boyfriend.
Montegut did not recover a vaping pen from the apartment, so he researched the product online and found several that were 70-80% THC, according to WWL, trouncing the typical 10% level found in a standard marijuana cigarette, colloquially called a joint.
"At high levels, marijuana can cause respiratory depression, which means a decrease in breathing," said Montegut, "and if it's a high enough level it can make you stop breathing."
Montegut concluded with confidence that the LaPlace woman died from an overdose of THC, a verdict the first of its kind: "I'm 100 percent sure of the readings we've found," he said. "I definitely did some research before I came to the conclusion that this was the cause of death."
WWL contacted Noah Kaufman, an emergency room doctor who was skeptical of the finding but stressed that marijuana users must be cautious. Kaufman works in Colorado, where recreational use of marijuana is legal.
He floated the possibility of other factors contributing to the death, such as different drugs that a toxicology test could not detect.
"THC is becoming so powerful these days that we are kind of playing with fire a little bit, and there may be more and more and more people that start to have some kind of an adverse reaction," he told Eyewitness News.
"Anybody smoking marijuana or eating edibles needs to be very, very careful," said Kaufman. "We're seeing more and more problems in the emergency room."